Texas, 2004Flash Flooding and Hail in Texas, July 5, 2004
July 5, 2004 · NWS MAF · 4 events in 2 counties and zones
2 hail, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $950,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 5, 2:05 PM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 5, 2:05 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT MON JUL 5 2004
.SHORT TERM...
NOT MUCH CHANGE TO THE GRIDS TONIGHT. CUMULUS SLOWER TO DEVELOP TODAY
THAN YESTERDAY BUT STILL EXPECTING AT LEAST SOME ISOLATED CONVECTION
TO EVENTUALLY DEVELOP AS THE CAP CONTINUES TO WEAKEN IN THE WEST
TEXAS PLAINS AS THE DRYLINE SHARPENS LATE THIS AFTERNOON/EARLY THIS
EVENING WITH A MORE IMPRESSIVE MOISTURE GRADIENT TODAY UNDER INTENSE
HEATING. ISOLATED TO WIDELY SCATTERED EVENING CONVECTION LOOKS
REASONABLE IN THE WEST TEXAS HIGHER TERRAIN. USED 12Z MONDAY ETA MOS
FOR WINDS TONIGHT...OTHERWISE JUST MINOR TWEAKS TO THE GRIDS.
.LONG TERM...
THE INITIAL FOCUS OF THE LONG TERM FORECAST WILL BE ON THE TUESDAY
EVENING THROUGH WEDNESDAY MORNING TIMEFRAME. SHORT RANGE MODELS
CONTINUE TO AGREE ON A COLD FRONT MOVING DOWN INTO THE NORTHERN CWA
BY LATE TUESDAY AFTERNOON. CONVECTION IS EXPECTED TO FIRE ALONG THE
FRONT ACROSS THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS AS WELL AS THE PLAINS OF EAST CENTRAL NEW MEXICO. THE ETA EVEN
HINTS AT A POSSIBLE MCS MOVING OUT OF EAST CENTRAL NEW MEXICO INTO
THE TEXAS SOUTH PLAINS OVERNIGHT TUESDAY. DEEP LAYER SHEAR IS NOT TOO
IMPRESSIVE BUT GIVEN THE AVAILABLE CAPE...CAN NOT RULE OUT SEVERE
THUNDERSTORMS OVER THE NORTHERN 1/3 OF THE CWA AND WE HAVE ADDED
MENTION OF SAME TO THE GRIDS/ZONES. THE FRONTAL BOUNDARY QUICKLY
RETREATS NORTH ON WEDNESDAY. LEFTOVER CONVECTIVE BOUNDARIES AND A
DRYLINE OVER THE SOUTHEAST NEW MEXICO PLAINS GIVE THE NORTHERN 1/3 OF
THE CWA A SLIGHTLY BETTER CHANCE OF STORMS ON WEDNESDAY. THE FOCUS
FOR CONVECTION FOR THE REMAINDER OF THE FORECAST WILL BE CENTERED
OVER THE DAVIS MOUNTAINS/BIG BEND REGION AS WELL AS IN PROXIMITY
TO THE DRYLINE. THE CURRENT FORECAST LOOKS GOOD HERE WITH ISOLATED
AFTERNOON/EVENING STORMS OVER THE ABOVE MENTIONED REGIONS.
TEMPERATURES THROUGH THE PERIOD WILL CONTINUE TO REMAIN ABOVE NORMAL
ACROSS THE AREA WITH WARM 850MB TEMPERATURES. THE ONLY CHANGE TO THE
TEMPERATURE GRIDS WAS TO BOOST FORECAST HIGHS ALONG THE RIO GRANDE
AND FOR ALPINE. THE REMAINDER OF THE GRIDS NEEDED ONLY MINOR
CHANGES.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 70 98 72 94 / 20 20 30 30
CARLSBAD NM 66 102 68 99 / 0 10 20 10
DRYDEN TX 70 99 72 99 / 10 10 20 10
FORT STOCKTON TX 70 102 73 101 / 20 20 20 10
GUADALUPE PASS TX 65 96 68 95 / 0 0 10 10
HOBBS NM 68 99 70 97 / 0 20 30 10
MARFA TX 58 92 59 91 / 20 10 10 10
MIDLAND INTL AIRPORT TX 71 99 73 97 / 20 20 30 20
ODESSA TX 71 100 72 98 / 10 20 30 20
WINK TX 73 107 75 105 / 10 20 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
12/06
Hazardous weather outlook, Jul 5, 1:05 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT MON JUL 5 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061030-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
205 PM CDT (105 PM MDT) MON JUL 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING ALONG A DRYLINE
FROM THE DAVIS MOUNTAINS NORTHEAST INTO THE PERMIAN BASIN. ALTHOUGH
WIDESPREAD OR ORGANIZED SEVERE STORMS ARE NOT EXPECTED...A FEW STORMS
MAY BECOME SEVERE AND PRODUCE LOCALLY DAMAGING WIND GUSTS AND HAIL UP
TO THE SIZE OF QUARTERS. THUNDERSTORMS WILL ALSO BE CAPABLE OF
PRODUCING BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS SHOULD DISSIPATE LATER THIS EVENING WITH LOSS OF DAYTIME
HEATING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN
PARTS OF THE OUTLOOK AREA ON TUESDAY. THIS INCLUDES THE PERMIAN
BASIN AND THE SOUTHEAST NEW MEXICO PLAINS. OTHERWISE...THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW WEDNESDAY THROUGH
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF ISOLATED SEVERE STORMS AND SHOULD MONITOR THE LATEST
WEATHER INFORMATION.
Hail, Dawson
- When
- July 5, 5:30 PM CST to 6:40 PM CST
- Where
- Dawson County, Midway
- Measured
- 1.75 in hail
- Crop damage
- $500,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.683, -101.783
For the second consecutive day, damaging hail destroyed cotton crops in Dawson County. An isolated supercell thunderstorm developed over eastern Dawson County during the late afternoon of the 5th. This storm produced large hail that destroyed cotton crops as it propagated south across southeastern Dawson and eastern Martin Counties. The initial report of large hail was received in the community of Midway where nickel size stones began to fall around 17:30 CST. Golfball size hail was later reported along U.S. Highway 87 between Midway and Sparenburg. Cotton farmers along Farm to Market Road 828 reported complete crop losses near Sparenburg.
Hail, Martin
- When
- July 5, 6:40 PM CST to 8:35 PM CST
- Where
- Martin County, 4 mi ENE of Flower Grove
- Measured
- 1.75 in hail
- Crop damage
- $450,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.517, -101.817
The Dawson County supercell moved south across eastern Martin County. Reports of nickel to golfball size hail were received along a swath from near the rural community of Brown to Lenorah. Extensive damage occurred to cotton crops, especially in the northeastern parts of the county. The path of the damaging hail ended several miles north of Stanton, where pea size hail was reported shortly before 21:00 CST.
Flash Flood, Dawson
- When
- July 5, 7:15 PM CST to 8:30 PM CST
- Where
- Dawson County, 14 mi SE of Lamesa
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.743, -101.948 (the zone’s center; the record gives no point)
Runoff and additional thunderstorm activity over southeastern Dawson County resulted in localized flash flooding. High water inundated the intersection of U.S. Highway 87 and Farm to Market Road 828.
Flash Flood, Martin
- When
- July 5, 8:10 PM CST to 9:30 PM CST
- Where
- Martin County, Lenorah
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.306, -101.951 (the zone’s center; the record gives no point)
Rural streets and State Highway 176 were submerged by flowing flood waters in and around Lenorah.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Missouri, July 5, 20041 death · 48 injured · $350,000 · 70 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, July 5 to 6, 20041 death · $25,000 · 2.5 in hail · 57 events
- Flash Flood and Hail in Nebraska, July 5, 2004$9.8 million · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kentucky, July 5, 2004$147,000 · 69 kt wind · 51 events
- Damaging Winds in Indiana, July 5, 20041 injured · $323,000 · 61 kt wind · 3 events
- Tornadoes in Missouri, July 5, 2004$70,000 · F1 · 3 events
- Hail in Kansas, July 5, 2004$225,000 · 1.75 in hail · 1 event
- Damaging Winds in Missouri, July 5, 20041 injured · $80,000 · 65 kt wind · 12 events
- Flash Flooding and Hail in Tennessee, July 5 to 6, 2004$22,000 · 1 in hail · 44 events
- Flash Flooding in Iowa, July 5, 2004$138,000 · 4 events
- Damaging Wind in South Carolina, July 5, 2004$150,000 · 65 kt wind · 1 event
- Hail in Texas, July 5, 2004$95,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413445, 5413446, 5413447, 5413494.